Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Adderall (IR) 20mg

06/27/2008

Question:

As prescribed I took Adderall (IR) 20 mg 2x a day and the first 2 days were incredible as far as feeling connected, focused, and able to stay on task. My appetite was surpressed and my mouth got dry so I drank lots of water. The last 5 days I have felt nothing when taking the medicine. I am sleepy, unfocused, and have a normal appetite and even eat when I am bored. I have not felt the medicine kick in like I did the first two days. Why would the medicine work so well the first 2 days and then just stop working. I was so happy those first days because finally I was able to focus and not fidget so much and really pay attention in school and at work.

Answer:

There are several things that could be happening here. First, there could actually be something wrong with the capsules, and I might suspect that to be likely if the loss of effect occurred at a prescription refill. However, I assume what you are taking was all dispensed at the same time in the same bottle, so that seems an unlikely explanation of the sudden loss of efficacy.

Another possibility is development of tolerance, which officially is not supposed to happen for stimulants taken therapeutically for ADHD, but clinically I have observed it. However, usually it takes weeks for tolerance to develop. So this seems an unlikely explanation in this case, but you could test for it by stopping the drug for a few days and then see if it has the same effect after a washout period.

On the other side of the coin, you may have some toxicity if you happen to have very slow metabolism and it's accumulating. Excessive dosage of stimulant can cause depression, although not common. If this is the case, it should get better when you stop the drug or lower the dose. Discuss with your doctor some trials of lower doses.

Another possibility is sleep deprivation. If you are having sleep disturbance, a known possible side effect, it could leave you tired and sleepy the next day, and it is hard to focus when you are tired.

Another possibility: it may be that you do not have ADHD at all, but depression. Stimulants help depression for a while, but do not have staying power for depression. Depression can mimic ADHD; one of the cardinal symptoms of depression is difficulty concentrating. Ask your doctor to review the diagnosis.

Finally, you might have some medical problem, such as thyroid abnormality or low blood sugar, that mimics the symptoms of ADHD. If you did not have a thorough history and physical prior to starting the medication, raise this question with your doctor.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

L Eugene Arnold, MD, MEd L Eugene Arnold, MD, MEd
Professor Emeritus of Psychiatry
College of Medicine
The Ohio State University